Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 87, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 23, 2011, 3:29 PM EDT for Aroostook County, Maine. It was in force for 61 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2011, 3:29 PM EDT (19:29 UTC)
- Expired
- Jul 23, 2011, 4:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 132 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:15 PM EDT | TSTM WND DMG | Caribou, ME | TREE DOWN IN CEMETERY ON S MAIN. |
| Jul 23, 4:19 PM EDT | TSTM WND DMG | Fort Kent, ME | GUTTERS TORN OFF HOUSE...STREET SIGNS KNOCKED OVER. |
| Jul 23, 4:28 PM EDT | TSTM WND DMG | Saint Agatha, ME | TREES DOWN...DOCK WITH BOATS OVER TURNED |
| Jul 23, 4:30 PM EDT | TSTM WND DMG | 3 W Washburn, ME | BARN COLLAPSED. |
| Jul 23, 4:30 PM EDT | TSTM WND DMG | Caribou, ME | POWER POLE SNAPPED OFF...POWER LINES DOWN...TREE DOWN ON WASHBURN RD. |
| Jul 23, 4:40 PM EDT | TSTM WND DMG | Caribou, ME | LARGE TREE DOWN ON SINCOCK ST...TREE DOWN ON WRIGHT ST BLOCKING ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 3:18 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
974
WUUS51 KCAR 231929
SVRCAR
MEC003-232030-
/O.NEW.KCAR.SV.W.0087.110723T1929Z-110723T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
329 PM EDT SAT JUL 23 2011
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...VAN BUREN...PORTAGE...LIMESTONE...
FORT KENT...EAGLE LAKE...DEBOULLIE MOUNTAIN...CARIBOU...ALLAGASH...
* UNTIL 430 PM EDT
* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES EAST OF FORT KENT TO 17 MILES WEST OF
DICKEY...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF FORT KENT
TO 16 MILES NORTHEAST OF SAINT PAMPHILE...AND MOVING EAST AT 50
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RUSSEL CROSSING...LORING AND WOODLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHERN MAINE.
&&
LAT...LON 4720 6794 4711 6788 4706 6778 4692 6778
4659 6884 4698 6973 4707 6964 4724 6902
4719 6889 4725 6873 4725 6862 4729 6859
TIME...MOT...LOC 1928Z 285DEG 45KT 4725 6830 4704 6927
$$1 follow-up statement
615
WWUS51 KCAR 231954
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
354 PM EDT SAT JUL 23 2011
MEC003-232030-
/O.CON.KCAR.SV.W.0087.000000T0000Z-110723T2030Z/
AROOSTOOK ME-
354 PM EDT SAT JUL 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHERN AROOSTOOK COUNTY...
AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM DAIGLE TO 25 MILES SOUTHWEST
OF ALLAGASH...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF
EAGLE LAKE TO 16 MILES NORTHEAST OF CLAYTON LAKE...MOVING EAST AT 50
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINTERVILLE...STOCKHOLM...VAN BUREN...NEW SWEDEN...HAMLIN...RUSSEL
CROSSING...WOODLAND...PORTAGE...PERHAM...LORING...LIMESTONE AND
CARIBOU
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHERN MAINE.
&&
LAT...LON 4720 6794 4711 6788 4706 6778 4692 6778
4659 6884 4698 6973 4707 6964 4724 6902
4719 6889 4725 6873 4725 6862 4729 6859
TIME...MOT...LOC 1954Z 284DEG 43KT 4712 6831 4680 6928
$$
HASTINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:46 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 23, 1:46 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 146 PM EDT SAT JUL 23 2011 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON AND EVENING THEN MOVE EAST EARLY TONIGHT. HIGH PRESSURE WILL BUILD ACROSS THE REGION SUNDAY AND THEN MOVE EAST ON MONDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE... LOW PRESSURE TRACKING NORTH OF MAINE WILL DRAW A COLD FRONT ACROSS THE REGION THROUGH THE LATE AFTERNOON AND EVENING HOURS. SHOWERS/THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE FRONT...WITH THE BEST CHANCES ACROSS NORTHERN AREAS. MODELS INDICATE A MID LEVEL JET CROSSING THE REGION ALONG WITH THE FRONT. EXPECT STRONG...TO POSSIBLY SEVERE...THUNDERSTORMS COULD OCCUR ACROSS NORTHERN PORTIONS OF THE FORECAST AREA LATER THIS AFTERNOON AND EVENING. THE STRONG MID LEVEL JET WILL SUPPORT THE RISK OF STRONG WINDS ALONG WITH HAIL AND HEAVY RAIN. WITH LESSER SUPPORT...EXPECT ONLY ISOLATED SHOWERS/THUNDERSTORMS POSSIBLE DOWNEAST LATER THIS AFTERNOON AND EVENING. ORIGINAL DISCUSSION... EXPECT WINDS TO BECOME NORTHWEST WITH THE PASSAGE OF THE FRONT WITH MUCH DRIER AND LESS HUMID AIR EXPECTED TO OVERSPREAD THE REGION TONIGHT. LOW TEMPERATURES TONIGHT WILL BE MUCH COOLER THAN THE LAST FEW NIGHTS. LOWS ACROSS THE NORTH WILL RANGE FROM THE UPPER 40S TO LOWER 50S NORTH AND MID 50S TO AROUND 60 DOWNEAST. && .SHORT TERM /SUNDAY THROUGH MONDAY/... STRONG SFC COLD FRONT WILL BE S AND E OF THE FA AT THE START OF THE SHORT TERM PD SUN AM W/ MUCH OF THE FA UNDER A BRISK NW FLOW OF COOLER AND MUCH LESS HUMID AIR. TEMPS SHOULD REACH THE LOWER TO MID 70S N AND UPPER 70S INTERIOR DOWNEAST W/ TDS TO FALL BACK INTO THE MID TO UPPER 40S MOST AREAS BY LATER SUN AFTN. EXPECT MOSTLY SUNNY SKIES MOST AREAS W/ SOME SC LEADING TO POSSIBLE P/C SKIES NRN AREAS. A LARGE RIDGE OF CANADIAN HIGH PRES WILL CREST THE AREA LATER SUN NIGHT THEN MOVE E OF THE FA ON MON ALLOWING A SRLY FLOW OF SOMEWHAT WARMER AND MORE HUMID AIR TO BEGIN WORKING BACK INTO THE AREA. STILL NOT BAD THO W/ HIGH TEMPS EXPECTED TO REACH THE MID TO UPPER 70S N AND LOWER 80S INTERIOR DOWNEAST W/ TDS CREEPING BACK INTO THE LOWER TO MID 50S. SOME SHOWERS POSSIBLE WRN AREAS MON AFTN AS THE NEXT WX SYSTEM APPROACHES FROM THE W. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE NEXT WX SYSTEM EXPECTED TO AFFECT THE FA WILL GRADUALLY MOVE INTO THE AREA MON NIGHT AND SLOWLY CROSS THE FA ON TUE. THIS TROF OF LOW PRES/WEAK COLD FRONT WILL BE PRECEDED BY INCREASINGLY MORE HUMID AIR AND WILL BE ACCOMPANIED BY ANOTHER ROUND OF SHOWERS AND POSSIBLE TSTMS...ESPECIALLY TUE AFTN...BEFORE THIS SYSTEM FINALLY SHIFTS E OF THE FA TUE NIGHT. EXPECT A WARM BUT SLIGHTLY LESS HUMID DAY ON WED AS A WEAK RIDGE OF HIGH PRES FOLLOWS FOR WED. THE NEXT WX SYSTEM IS THEN EXPECTED TO APPROACH LATE WEEK W/ INCREASINGLY WARM AND MORE HUMID AIR TO RETURN ONCE AGAIN AS WELL AS INCREASING CHANCES FOR SHOWERS AND TSTMS... && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... NEAR TERM: GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON THROUGH THE EVENING. HOWEVER...LOCALIZED MVFR/IFR CONDITIONS COULD OCCUR WITH ANY THUNDERSTORMS IN ADVANCE OF A COLD FRONT CROSSING THE REGION. ANY THUNDERSTORMS COULD ALSO PRODUCE LOCALLY STRONG WINDS...HAIL AND HEAVY RAIN. VFR CONDITIONS ARE EXPECTED IN THE WAKE OF THE COLD FRONT TONIGHT THROUGH SUNDAY. SHORT TERM: MAINLY VFR CONDS EXPECTED W/ THE EXCEPTION OF SOME PATCHY LATE NIGHT EARLY AM FOG POSSIBLE. && .MARINE... NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THIS AFTERNOON THROUGH TONIGHT. SHORT TERM: WINDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS THRU THE PD. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA/NORCROSS SHORT TERM...KHW LONG TERM...KHW AVIATION...DUDA/NORCROSS MARINE...DUDA/KHW/NORCROSS
Hazardous weather outlook, Jul 23, 4:05 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 405 AM EDT SAT JUL 23 2011 ANZ052-MEZ001>006-010-011-015>017-029>032-240815- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 405 AM EDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE PASSAGE OF A COLD FRONT TODAY. ANY THUNDERSTORMS MAY BE ACCOMPANIED BY SMALL HAIL AND GUSTY WINDS. THE GREATEST CHANCES FOR ANY THUNDERSTORMS WILL BE ACROSS NORTHERN MOST MAINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050-051-240815- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- 405 AM EDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 23, 3:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
318 PM EDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL STOCKHOLM 47.04N 68.14W
07/22/2011 E1.75 INCH AROOSTOOK ME CO-OP OBSERVER
0720 PM HAIL 2 W STOCKHOLM 47.04N 68.18W
07/22/2011 E1.75 INCH AROOSTOOK ME UNKNOWN
0720 PM TSTM WND DMG 2 W STOCKHOLM 47.04N 68.18W
07/22/2011 AROOSTOOK ME UNKNOWN
TREES DOWN ON MOOSE RUN ROAD
0730 PM TSTM WND DMG ASHLAND 46.63N 68.41W
07/22/2011 AROOSTOOK ME TRAINED SPOTTER
TREES DOWN
0736 PM TSTM WND GST CARIBOU 46.86N 68.01W
07/22/2011 M75.00 MPH AROOSTOOK ME OFFICIAL NWS OBS
0739 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
TREE DOWN
0739 PM TSTM WND DMG ASHLAND 46.63N 68.41W
07/22/2011 AROOSTOOK ME UNKNOWN
MANY TREES DOWN
0739 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
TREE DOWN
0740 PM TSTM WND DMG 4 NNW NEW SWEDEN 47.00N 68.15W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
1 LARGE TREE DOWN ON WEST ROAD...NUMEROUS TREES DOWN ON
HEDMAN RD
0745 PM FLASH FLOOD CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME LAW ENFORCEMENT
FLOODING ON SOUTH MAIN STREET
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME UNKNOWN
TRAILER LIFTED OFF ITS FOUNDATION - GRIMES ROAD.
0745 PM TSTM WND DMG ASHLAND 46.63N 68.41W
07/22/2011 AROOSTOOK ME UNKNOWN
GARAGE MOVED APPROXIMATELY 8-10 FEET OF ITS FOUNDATION.
0745 PM FLASH FLOOD CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME UNKNOWN
FLOODING ON GRIMES ROAD
0745 PM FLASH FLOOD CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME UNKNOWN
FLOODING ON FENDERSTON STREET
0745 PM TSTM WND DMG 2 NNE CARIBOU 46.89N 68.00W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
MANY TREES DOWN...EST WND GUSTS 65KTS OR GREATER...PWR
LINES RIPPED OFF HOUSE...CULVERT OVR FLOWING WATER
RUNNING ACROSS ROAD. EST 2 INCHES OF RAIN IN 20 MINUTES.
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME OTHER FEDERAL
GRIMES RD...ALBAIR RD...PORTIONS OF US RTE 1...AND POWERS
RD CLOSED DUE TO NUMEROUS TREES ACROSS ROAD. POWER LINES
DOWN.
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME UNKNOWN
UTILITY POLES DOWN ON SOUTH MAIN ST.
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
OAK TREE SPLIT...LOMBARD ST.
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
3 LARGE TREES DOWN.
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME UNKNOWN
TREES UPROOTED, 2-3 FOOT DIAMETER TREE SNAPPED IN HALF -
RIVER RD.
0800 PM TSTM WND DMG FORT FAIRFIELD 46.77N 67.83W
07/22/2011 AROOSTOOK ME LAW ENFORCEMENT
TREES DOWN ALL OVER TOWN
0800 PM DOWNBURST CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME LAW ENFORCEMENT
TREES DOWN WASHBURN RD
0800 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME TRAINED SPOTTER
TREES DOWN RIVER RD
0800 PM TSTM WND DMG NEW SWEDEN 46.94N 68.12W
07/22/2011 AROOSTOOK ME UNKNOWN
5 TREES DOWN UP ROOTED
0827 PM TSTM WND DMG 4 NW MONTICELLO 46.35N 67.90W
07/22/2011 AROOSTOOK ME FIRE DEPT/RESCUE
LIGHTNING STRIKE AND WIND...TREE DOWN OVER CAMP SITE 4
INJURED. NOT LIFE THREATING.
&&
MWALKERThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:08 PM EDT | Tornado Warning | CAR | Aroostook | 37 min |
| Jul 23, 1:30 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 28 min |
| Jul 23, 3:25 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 50 min |
| Jul 23, 4:02 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 43 min |
| Jul 23, 4:08 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 67 min |
| Jul 23, 4:40 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 65 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.